Wisconsin, 2001

Tornado and Hail in Wisconsin, September 7, 2001

September 7, 2001 · NWS ARX · 10 events in 4 counties and zones

A mobile home was hit by a tornado between Cataract and Angelo (Monroe County) along County Road Q, completely demolishing the structure and tossing it about 30 feet. A woman was in the mobile home when the storm hit and managed to crawl out, in spite of sustaining minor injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$30,000
Crop damage
$74,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A mobile home was hit by a tornado between Cataract and Angelo (Monroe County) along County Road Q, completely demolishing the structure and tossing it about 30 feet. A woman was in the mobile home when the storm hit and managed to crawl out, in spite of sustaining minor injuries. Elsewhere across southwest Wisconsin, thunderstorm winds knocked down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 7, 2:22 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 7, 2:22 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT FRI SEP 7 2001

MAIN FORECAST PROBLEM CONTINUES TO BE THE WET SCENARIO FOR THE
FORECAST AREA THROUGH SATURDAY.

MORNING ANALYSIS DEPICTS SEVERAL DISTURBANCES.  THE FIRST OF NOTE
BROUGHT THE THUNDERSTORMS THROUGH THE FORECAST AREA THIS MORNING.
THIS HAS MOVED OUT AND IS NO LONGER OF GREAT CONCERN.  THE SECOND IS
NOW MOVING OUT OF KANSAS AND INTO IOWA...THROUGH WW714.  THIS HAS
INDUCED A WEAK FRONTAL WAVE ALONG THE COLD FRONT WHICH EXTENDS
THROUGH WESTERN IOWA AND INTO MINNESOTA AS OF 18Z.  CONVERGENCE
AHEAD OF THE FRONTAL WAVE IN CONJUNCTION WITH INSTABILITY HAS CAUSED
THUNDERSTORMS TO DEVELOP.  THIRD DISTURBANCE NEAR THE OKLAHOMA
PANHANDLE BEGINNING TO MOVE TO THE NORTHEAST.  ADDITIONAL SHOWERS
AND THUNDERSTORMS DEVELOPING ON ITS NORTHEASTERN FLANK.  FINALLY...
LAST DISTURBANCE OVER SOUTHERN CANADA CONTINUES TO DROP SOUTHEAST...
WITH SEVERAL SHORTWAVES ROTATING ABOUT IT.

MODEL INITIALIZATION REASONABLE THIS MORNING.  EXPECT REDEVELOPMENT
OF THUNDERSTORMS ALONG THE FRONT.  ENVIRONMENTAL FLOW SHOULD BRING
THEM NORTHEAST...PARALLEL TO THE FRONT.  PRECIPITABLE WATERS RANGING
FROM 1.5 TO OVER 2 INCHES REMAIN ACROSS THE FORECAST AREA.  RAINFALL
AMOUNTS ENDING AT 7 AM THIS MORNING AVERAGED 1 TO 2 INCHES FROM
WINONA-DECORAH AND EAST.  RAINFALL THIS AFTERNOON PRODUCED ANOTHER
1/2 TO 1 1/2 INCHES ACROSS THIS SAME AREA.  ADDITIONAL CONVECTION
TONIGHT AND SATURDAY WILL POSE THE THREAT OF FLASH FLOODING DUE TO
ITS MOTION...TRAINING ALONG THE FRONT.  WILL THEREFORE ISSUE A
FLASH FLOOD WATCH FOR THESE AREAS.

THE DISTURBANCE OVER THE OKLAHOMA PANHANDLE WILL MOVE NORTHEAST
SATURDAY.  ASSOCIATED LOW PRESSURE WILL MOVE NORTHEAST AS THE
SIGNIFICANT UPPER LEVEL SYSTEM OVER SOUTHERN CANADA GRADUALLY MOVES
IN.  SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A
RESULT.

TEMPERATURES QUITE DIFFICULT SINCE THE FRONT SHOULD BE TRAVERSING
RIGHT THROUGH THE FORECAST AREA AT 08/12Z.  AS A RESULT...WILL KEEP
OVERNIGHT LOWS NEAR PERSISTENCE FOR AREAS EAST AND SOUTH OF LA
CROSSE.

COOLER AIR WILL SPILL INTO THE FORECAST AREA SATURDAY NIGHT AS THE
SYSTEM EXITS.  MAY PULL BACK ON PRECIPITATION CHANCES GIVEN
SPEED/TIMING OF SYSTEM EXITING.  NOT VERY COMFORTABLE DOING SO GIVEN
THE NUMBER OF WEAK DISTURBANCES MOVING THROUGH THE FLOW.

THE UPPER LEVEL COLD POOL GRADUALLY MOVES DOWN SUNDAY AND INTO THE
EARLY PORTION OF NEXT WEEK.  THIS WILL BRING ADDITIONAL WEAK
DISTURBANCES THROUGH THE FORECAST AREA...ALONG WITH PRODUCING A
CHANCE OF INSTABILITY DRIVEN SHOWERS.  WILL CONTINUE SMALL CHANCE
OF PRECIPITATION THROUGH THE MEDIUM RANGE PERIOD...AS ASCERTAINING
THE TIMING AND AMPLITUDE OF THESE SYSTEMS THAT FAR OUT A BIT
UNREALISTIC.SYSTEM TOO DIFFICULT.

COORDINATED WITH MKX/GRB/DVN.

.LSE...FLASH FLOOD WATCH TONIGHT AND SATURDAY...IAZ010-011-029-030-
       MNZ088-096-WIZ017-029-032>034-041>044-053>055-061.

KRC

In the hours before

Special weather statement, Sep 7, 10:55 AM CST, 5 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT FRI SEP 7 2001

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT
BEING DAMAGING WIND...ALONG WITH POTENTIAL FOR LOCALLY HEAVY RAIN.

TIMING - THIS AFTERNOON AND TONIGHT.

LOCATION - AREAS EAST AND SOUTH OF ROCHESTER MINNESOTA...AND
MOST OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE
AREA...WHILE A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS OUT INTO THE
CENTRAL PLAINS. THE POTENTIAL FOR LOCALLY HEAVY RAIN DEFINITIVELY
CONTINUES...ESPECIALLY TONIGHT...WHEN THE UPPER LEVEL DISTURBANCE
APPROACHES THE AREA. THIS AFTERNOON AND EVENING...WIND SHEAR
INCREASES...SO A FEW STORMS MAY HAVE THE POTENTIAL FOR DAMAGING WIND.

SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED THIS
AFTERNOON INTO THE EVENING HOURS. RAINFALL REPORTS WILL CERTAINLY BE
NEEDED...ESPECIALLY DURING THE OVERNIGHT HOURS.

THOMPSON
Special weather statement, Sep 7, 2:30 PM CST, 2 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-080300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT FRI SEP 7 2001

HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT
BEING DAMAGING WIND...ALONG WITH POTENTIAL FOR LOCALLY HEAVY RAIN.

TIMING - THROUGH 10 PM THIS EVENING FOR THE SEVERE WEATHER
POTENTIAL...AND ALL OF TONIGHT FOR HEAVY RAIN POTENTIAL.

LOCATION - AREAS EAST AND SOUTH OF ROCHESTER MINNESOTA...AND
MOST OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

DISCUSSION - ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE ACROSS THE
AREA...WHILE A VIGOROUS UPPER LEVEL DISTURBANCE LIFTS OUT INTO THE
CENTRAL PLAINS. THE POTENTIAL FOR LOCALLY HEAVY RAIN DEFINITIVELY
CONTINUES...ESPECIALLY TONIGHT...WHEN THE UPPER LEVEL DISTURBANCE
APPROACHES THE AREA. THROUGH THIS EVENING...INCREASING WIND SHEAR
SUPPORTS A FEW STORMS TO HAVE THE POTENTIAL FOR DAMAGING WIND
ACROSS PARTS OF NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

SPOTTER INFORMATION - SPOTTER ACTIVATION WILL PROBABLY BE NECESSARY
INTO THE EVENING HOURS. RAINFALL REPORTS WILL CERTAINLY BE NEEDED...
ESPECIALLY DURING THE OVERNIGHT HOURS.

THOMPSON
Special weather statement, Sep 7, 2:50 PM CST, 2 hours before
IAZ008>011-018-019-029-030-MNZ087-088-094>096-WIZ041>044-053>055-061-
072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT FRI SEP 7 2001

...THUNDERSTORMS MOVING TOWARD NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

THUNDERSTORMS THAT HAVE PRODUCED WIND DAMAGE ACROSS PORTIONS
OF CENTRAL IOWA WERE MOVING QUICKLY INTO NORTHEAST IOWA. THESE
STORMS SHOULD CONTINUE ADVANCING RAPIDLY INTO PARTS OF SOUTHWEST
WISCONSIN. THE PRIMARY THREAT CONTINUES TO BE DAMAGING WINDS...AND
LOCALLY HEAVY RAIN IS ALSO EXPECTED.

PERSONS ACROSS NORTHEAST IOWA...AS WELL AS SOUTHWEST WISCONSIN...
SHOULD MONITOR THE LATEST WEATHER INFORMATION FOR POSSIBLE WARNINGS.

THOMPSON
Local storm report, Sep 7, 4:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0533 PM    FREDERICKSBURG            IA   62 MPH TSTM GUST
09/07/01   CHICKASAW                      REPORTED BY DISPATCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
September 7, 4:50 PM CST
Where
Grant County, 2 mi W of Mt Hope
Measured
53 kt (61 mph)
Property damage
$400
Crop damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.900

Thunderstorm Wind, Grant

When
September 7, 5:04 PM CST
Where
Grant County, Mt Hope
Measured
53 kt (61 mph)
Property damage
$750
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.967, -90.867

Thunderstorm Wind, Grant

When
September 7, 5:05 PM CST
Where
Grant County, Patch Grove
Measured
53 kt (61 mph)
Property damage
$500
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -90.967

Thunderstorm Wind, Grant

When
September 7, 5:05 PM CST
Where
Grant County, Fennimore
Measured
52 kt (60 mph)
Property damage
$800
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.983, -90.650

Thunderstorm Wind, Grant

When
September 7, 5:10 PM CST
Where
Grant County, Platteville
Measured
54 kt (62 mph)
Property damage
$2,000
Crop damage
$14,000
Reported by
LAW ENFORCEMENT
Coordinates
42.733, -90.483

Thunderstorm Wind, Grant

When
September 7, 5:18 PM CST
Where
Grant County, Lancaster
Measured
53 kt (61 mph)
Property damage
$1,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -90.717

Thunderstorm Wind, Grant

When
September 7, 5:27 PM CST
Where
Grant County, Boscobel
Measured
54 kt (62 mph)
Property damage
$2,000
Crop damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -90.700

Tornado, Monroe

When
September 7, 5:30 PM CST to 5:32 PM CST
Where
Monroe County, 6 mi N of Angelo
Rating
F0
Path length
0.3 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
44.050, -90.783

Thunderstorm Wind, Juneau

When
September 7, 6:08 PM CST
Where
Juneau County, Necedah
Measured
52 kt (60 mph)
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
44.033, -90.083

Hail, Crawford

When
September 7, 11:05 PM CST
Where
Crawford County, Eastman
Measured
1 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -91.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyThe tornado archive for Wisconsin, 2001Warnings in Wisconsin, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262853, 5262850, 5262851, 5262852, 5262856, 5262855, 5262854, 5262848, 5262849, 5262857.